Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 187, NWS Pittsburgh, PA

August 9, 2012Preston County, Tucker County, West Virginia; Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 9, 2012, 12:31 PM EDT for Preston County, Tucker County, West Virginia; Garrett County, Maryland. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 12:31 PM EDT (16:31 UTC)
Expired
Aug 9, 2012, 1:30 PM EDT
In force
59 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Garrett County, MD, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 157 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 12:31 PM EDTHAIL 0.75Parsons, WV
Aug 9, 12:35 PM EDTTSTM WND DMG6 N Parsons, WVTREES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS51 KPBZ 091631
SVRPBZ
MDC023-WVC077-093-091730-
/O.NEW.KPBZ.SV.W.0187.120809T1631Z-120809T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARRETT COUNTY IN WESTERN MARYLAND...
  SOUTHEASTERN PRESTON COUNTY IN NORTHERN WEST VIRGINIA...
  NORTHERN TUCKER COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 130 PM EDT

* AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAINT GEORGE...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SAINT GEORGE...       PARSONS...            HAMBLETON...
  DAVISVILLE...         HANNAHSVILLE...       BLACKWATER FALLS...
  THOMAS...             KEMPTON...           
  CATHELDRAL STATE PARK...                    SILVER LAKE...
  REDHOUSE...           GATZMER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 3919 7984 3923 7981 3949 7924 3937 7921
      3935 7925 3930 7929 3930 7933 3922 7943
      3920 7948 3918 7947 3922 7931 3919 7929
      3915 7932 3905 7976
TIME...MOT...LOC 1631Z 247DEG 16KT 3917 7969

$$
34
2 follow-up statements
600 
WWUS51 KPBZ 091658
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT THU AUG 9 2012

MDC023-WVC077-093-091730-
/O.CON.KPBZ.SV.W.0187.000000T0000Z-120809T1730Z/
GARRETT MD-PRESTON WV-TUCKER WV-
1258 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR TUCKER...PRESTON AND GARRETT COUNTIES...

AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR KEMPTON...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  SAINT GEORGE...       PARSONS...            HANNAHSVILLE...
  HAMBLETON...          DAVISVILLE...         BLACKWATER FALLS...
  THOMAS...             KEMPTON...           
  CATHELDRAL STATE PARK...                    SILVER LAKE...
  REDHOUSE...           GATZMER...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 3923 7979 3949 7924 3937 7921 3935 7925
      3930 7929 3930 7933 3922 7943 3920 7948
      3918 7947 3922 7931 3919 7929 3915 7932
      3906 7970
TIME...MOT...LOC 1657Z 247DEG 16KT 3921 7955

$$
34
874 
WWUS51 KPBZ 091729
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
129 PM EDT THU AUG 9 2012

MDC023-WVC077-093-091738-
/O.EXP.KPBZ.SV.W.0187.000000T0000Z-120809T1730Z/
GARRETT MD-PRESTON WV-TUCKER WV-
129 PM EDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR TUCKER...PRESTON AND GARRETT
COUNTIES EXPIRES AT 130 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND WILL BE OUT OF THE WARNED AREA SHORTLY. THE STORM NO
LONGER POSES A SEVERE WEATHER THREAT...AND THE SEVERE THUNDERSTORM
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...IT OR OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 3923 7979 3949 7924 3937 7921 3935 7925
      3930 7929 3930 7933 3922 7943 3920 7948
      3918 7947 3922 7931 3919 7929 3915 7932
      3906 7970
TIME...MOT...LOC 1728Z 247DEG 16KT 3926 7939

$$
34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:46 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 9, 10:46 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT THU AUG 9 2012

.SYNOPSIS...
A STALLED FRONT WILL BE THE FOCUS FOR SHOWERS AND STORMS TODAY. A
MUCH LARGER SYSTEM WILL CONTINUE THE THREAT FOR ACTIVITY ON FRIDAY
AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL AT ODDS DETERMINING WHAT WILL HAPPEN WITH PRECIPITATION AND
SEVERE POSSIBILITIES FOR TODAY. A COUPLE OF STORMS ARE CURRENTLY
PASSING THROUGH EASTERN OHIO AND NORTHERN PENNSYLVANIA...BUT
DIFFICULTY WILL LIE IN WHERE PRECIPITATION WILL OCCUR DURING THE
AFTERNOON. HARD TO SAY WHETHER CONVECTION WILL REMAIN SCATTERED
AND MULTICELLED...SIMILAR TO THE 00Z NCEP WRF NMM/ARW...OR WHETHER
A LINE WILL DEVELOP IN OHIO AND MOVE TO THE EAST...AS SHOWN IN
SEVERAL HRRR RUNS AND THE 12Z NAM. IN EITHER SCENARIO...WITH
HIGHEST SHEAR VALUES EXPECTED TO REMAIN FARTHER NORTH ACROSS
EXTREME NORTHEASTERN OHIO...EXTREME NORTHWESTERN
PENNSYLVANIA...AND WESTERN NEW YORK...THIS MAY LIMIT SEVERE
POSSIBILITIES. OF COURSE...SKIES REMAINING CLEAR SOUTH AND EAST OF
PITTSBURGH WILL INCREASE INSTABILITY VALUES IN THAT AREA...EVEN IF
SHEAR VALUES REMAIN LOW. WITH BEST SHEAR TO THE NORTH AND BEST
INSTABILITY TO THE SOUTH...MAY JUST END UP WITH NON-SEVERE
THUNDERSTORMS. LOW CONFIDENCE FORECAST FOR THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AN LARGE UL LOW WILL MOVER OVER LOWER MI TONIGHT. THIS SYSTEM WILL
DEVELOP A SFC LOW ALONG THE BOUNDARY AND FORCE THE BOUNDARY BACK
NORTHWARD TONIGHT. THE TRAILING COLD FRONT WILL MOVE INTO W OHIO
LATE TONIGHT AS THE 50 LOW DEEPENS AND MOVES SLOWLY EASTWARD.

EXPECT TO SEE A BREAK IN THE ACTIVITY THIS EVENING, AS THE SFC AND
UL LOW WILL BECOME THE FOCAL POINT AND THE UPPER OHIO VALLEY WILL
BE IN THE WARM SECTOR. AS THE ENTIRE SYSTEM MOVES EASTWARD,
EXPECT MORE SHOWERS AND STORMS TO BEGIN TO MOVE BACK INTO THE AREA
LATE TONIGHT.

THE SYSTEM WILL OCCLUDE FRIDAY MORNING AND SLOWLY MOVE EASTWARD.
THE SFC FRONT WILL SPIN THROUGH FRIDAY AFTERNOON. EXPECT A WET
FRIDAY WITH BELOW NORMAL TEMPS.

ENTIRE SYSTEM WILL MOVE TOWARD THE NORTHERN GREAT LAKES ON
SATURDAY. MOISTURE AND UL WAVES WILL ROTATE AROUND THE EXITING
SYSTEM, KEEPING IN CLOUDS, COOL TEMPS AND THE RISK FOR SHOWERS
THROUGH SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTH BY
SATURDAY EVE. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND MOVE
THROUGH ON MONDAY. LATEST GFS CONTINUES TO SHOW A WEAK SYSTEM
MOVING THROUGH BY THE MIDDLE OF NEXT WEEK. WILL INCLUDE THE
MENTION OF PRECIP AT THIS TIME.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
UPSTREAM CONVECTION AHEAD OF ANOTHER SHORT WAVE IN WESTERN OHIO
IS LIKELY TO FALL APART BEFORE REACHING THE TERMINALS...LEAVING A
TREMENDOUS AMOUNT OF MID-LEVEL CONVECTIVE DEBRIS CLOUD OVER MUCH
OF THE AREA THROUGH AT LEAST THE EARLY AFTERNOON. AS
SUCH...PREVIOUS PROB30S FOR THUNDER THIS AFTERNOON WERE NOT
UPGRADED OR ENHANCED AS THUNDERSTORM DEVELOPMENT CHANCES SEEM TO
BE LOWER THAN PREVIOUSLY ANTICIPATED. FRIES

.OUTLOOK...FRIDAY THROUGH MONDAY...
RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND
THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...WITH MORE ISOLATED
COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY AND MONDAY
SHOULD SEE A RETURN TO VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 9, 4:35 AM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 AM EDT THU AUG 9 2012

MDZ001-PAZ016-022-023-073>076-WVZ021>023-041-100845-
GARRETT-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-
TUCKER-
435 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY. THE MAIN SEVERE
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
031-WVZ001>004-012-100845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-
435 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 9, 10:49 AM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT THU AUG 9 2012

PAZ008-009-091530-
FOREST PA-VENANGO PA-
1049 AM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VENANGO AND WEST
CENTRAL FOREST COUNTIES...

AT 1046 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COOPERSTOWN...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  OIL CREEK STATE PARK...                     PLEASANTVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4153 7946 4140 7982 4156 7985 4163 7971
      4162 7962 4163 7961 4163 7954
Special weather statement, Aug 9, 11:12 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 AM EDT THU AUG 9 2012

PAZ008-009-015-091600-
CLARION PA-FOREST PA-VENANGO PA-
1112 AM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS WILL AFFECT FOREST...NORTHEASTERN CLARION AND
NORTHEASTERN VENANGO COUNTIES...

AT 1108 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
WEST OF PLEASANTVILLE TO 4 MILES EAST OF SENECA...MOVING EAST AT 35
MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  OIL CREEK STATE PARK...                     PLEASANTVILLE...
  TIONESTA...           WEST HICKORY...       KELLETTVILLE...
  REDCLYFFE...          BALLTOWN...           MARIENVILLE...
  LYNCH...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4162 7895 4144 7895 4143 7897 4145 7899
      4145 7906 4142 7906 4141 7909 4138 7909
      4133 7969 4162 7972 4163 7936 4163 7896

34
Local storm report, Aug 9, 11:41 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 SSE BESSEMER          40.92N  80.46W
08/08/2012                   LAWRENCE           PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN THROUGHOUT NORTH BEAVER TWP.

&&

EVENT NUMBER PBZ1200941

098

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:35 PM EDTSpecial Weather StatementPBZMarion, Monongalia40 min
Aug 8, 8:57 PM EDTSpecial Weather StatementPBZMonongalia48 min
Aug 9, 1:51 PM EDTSpecial Weather StatementPBZPreston39 min
Aug 9, 2:24 PM EDTSevere Thunderstorm WarningPBZPreston51 min
Aug 9, 3:09 PM EDTAreal Flood AdvisoryPBZPreston3 hr
Aug 9, 3:48 PM EDTSpecial Weather StatementPBZPreston57 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Maryland, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.